Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 272, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 2, 2018, 3:36 PM CDT for Lamar County, Marion County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2018, 3:36 PM CDT (20:36 UTC)
- Expired
- Jul 2, 2018, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lamar County, MS, Marion County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:11 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 2, 1:11 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 111 PM CDT Mon Jul 2 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Main focus for the afternoon period is to time in/out TSRA chances. The majority of the TSRA is focused in the 20-22z timeframe. There may be some lingering after that, but will opt to cover with AMD. There also may be some lingering precip in the 22-01 timeframe and will again opt to see trends and update as needed. The next focus will shift to a quiet evening with a trend to seeing MVFR ceilings develop as more moist low level SE flow develops. Look for HBG/MEI to see ceilings in the 08-10z period, GTR closer to 10-11z and then JAN/HKS by 13-15z. Decent rain chances will exist on Tue but conditions should be mostly VFR with a lingering mix of MVFR. /CME/ && .DISCUSSION... Main forecast focus for this update will be precip potential and timing/area adjustments along with temps modifications. Morning activity over the NW areas continues and PoPs/Wx grids were adjusted upward to capture that. Additionally, PoPs were lowered over the SE/E to show a slower start to activity. The latest hi-res guidance suggests the activity over the NW will dissipate and become less is coverage as we approach midday. On the other hand, shower/storm coverage will increase from midday into the afternoon hours across the E/SE portion. The forecast was already adjusted to highlight those trends. Due to the activity/cloud cover over the NW, temps will likely fall short of prev expectations and thus MaxT was lowered. As far as hazards are concerned, morning sounding analysis does indicate some potential for microbusts. The area that is thermodynamically most favorable is over parts of the central and SW forecast area. Lapse rates and good theta e difference (aloft/sfc) exist with SBcape 3000-35000 j/kg. However, more limiting factors may exist and seem to support just a few strong/severe storms. This is mainly supported by the lack of theta e adv over the SW along with 0-3km shear vectors supporting southward moving storms to produce better wind gusts. The greatest storm activity will be over the E/SE and this area doesn't have the best juxtaposition of favorable parameters. I can see the best mix/overlap of favorable conditions being closer to I-55 (central/south) and along the Trace. However, things just seem to be off a bit and only support a few strong/severe storms and will not mention any marginal risk. As for locally heavy rainfall and flash flooding potential...that threat remains over the SE areas today and will continue that graphic. Latest data supports the potential for a few slower moving storms with some localized 2-3 inch amounts possible. /CME/ Tuesday through Sunday... Mid level ridge lifting to the north will put the area in deep easterly flow through much of the upcoming week. Multiple shortwaves combined with heating and topical moisture (PWs around 2 inches) will result in a good coverage of showers and thunderstorms during the daytime. Tuesday and Thursday look to be especially active as stronger shortwaves impact the areas on those days. By Saturday, long wave moving through New England will shove the mid level ridge back to the south somewhat and weaken its eastern portions. A shortwave and its associated cold front moving around the periphery of the ridge will approach from the north. While the front looks to hang up over the TN valley, the shortwave will move into the area and promote another day of widespread convection given heating and topical moisture remaining in place over the region./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 88 73 91 / 48 37 59 21 Meridian 72 90 73 92 / 70 38 50 17 Vicksburg 74 89 74 92 / 32 31 60 28 Hattiesburg 72 88 73 90 / 85 50 69 24 Natchez 73 87 73 90 / 31 32 71 32 Greenville 73 89 73 92 / 31 24 47 21 Greenwood 73 89 74 92 / 39 27 45 18 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 26/CME
Hazardous weather outlook, Jul 2, 3:05 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 305 PM CDT Mon Jul 2 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 032015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 305 PM CDT Mon Jul 2 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 50 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 2, 3:02 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Jackson MS 302 PM CDT MON JUL 2 2018 MSZ064-065-022030- Jefferson Davis MS-Covington MS- 302 PM CDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT COVINGTON AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 330 PM CDT... At 302 PM CDT, Meteorologists were tracking a strong thunderstorm near Collins, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sanford around 325 PM CDT. Melba around 330 PM CDT. Other locations impacted by this storm include Seminary. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3175 8968 3172 8941 3144 8941 3144 8972 TIME...MOT...LOC 2002Z 005DEG 16KT 3159 8954 17
Special weather statement, Jul 2, 3:07 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CDT MON JUL 2 2018
MSZ063-064-072-022030-
Lawrence MS-Jefferson Davis MS-Marion MS-
307 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
330 PM CDT...
At 307 PM CDT, Meteorologists were tracking a strong thunderstorm
near Progress, or 17 miles north of Columbia, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Oak Vale around 320 PM CDT.
Society Hill and Tilton around 325 PM CDT.
Other locations impacted by this storm include Bassfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3137 9010 3156 9007 3160 8972 3159 8971
3136 8975
TIME...MOT...LOC 2007Z 005DEG 16KT 3149 8994
17Special weather statement, Jul 2, 3:22 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
322 PM CDT MON JUL 2 2018
MSZ056-057-022045-
Smith MS-Jasper MS-
322 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER AND EAST
CENTRAL SMITH COUNTIES UNTIL 345 PM CDT...
At 321 PM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 14 miles south of Newton, moving south at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Turnerville around 340 PM CDT.
Bay Springs around 345 PM CDT.
Other locations impacted by this storm include Sylvarena, Montrose
and Louin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3193 8906 3194 8942 3222 8932 3223 8922
3222 8909
TIME...MOT...LOC 2021Z 005DEG 16KT 3211 8924
17Special weather statement, Jul 2, 3:23 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Jackson MS 323 PM CDT MON JUL 2 2018 MSZ045-051-022100- Newton MS-Neshoba MS- 323 PM CDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEWTON AND SOUTHEASTERN NESHOBA COUNTIES UNTIL 400 PM CDT... At 323 PM CDT, Meteorologists were tracking a strong thunderstorm over Little Rock, or 12 miles east of Prospect, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Stratton and Duffee around 335 PM CDT. Decatur around 350 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3264 8912 3263 8892 3241 8893 3242 8921 TIME...MOT...LOC 2023Z 005DEG 16KT 3255 8905 17
Special weather statement, Jul 2, 3:26 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Jackson MS 326 PM CDT MON JUL 2 2018 MSZ039-046-022100- Kemper MS-Noxubee MS- 326 PM CDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NOXUBEE AND NORTHEASTERN KEMPER COUNTIES UNTIL 400 PM CDT... At 325 PM CDT, Meteorologists were tracking a strong thunderstorm 8 miles east of Gholson, or 13 miles east of Preston, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... De Kalb around 400 PM CDT. Other locations impacted by this storm include Shuqualak and Scooba. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3300 8868 3300 8846 3275 8839 3277 8877 TIME...MOT...LOC 2025Z 005DEG 16KT 3292 8859 17
Special weather statement, Jul 2, 3:31 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
331 PM CDT MON JUL 2 2018
MSZ063-064-072-022100-
Lawrence MS-Jefferson Davis MS-Marion MS-
331 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
400 PM CDT...
At 331 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Springs, or 10 miles northwest of Columbia, moving south
at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Holly Springs and Morgantown around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3124 9004 3133 9004 3133 9008 3143 9006
3144 8982 3122 8978
TIME...MOT...LOC 2031Z 007DEG 16KT 3135 8997
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:38 PM CDT | Special Weather Statement | JAN | Lamar | 22 min |
| Jul 2, 1:22 PM CDT | Special Weather Statement | JAN | Jones | 23 min |
| Jul 2, 1:44 PM CDT | Special Weather Statement | JAN | Forrest | 16 min |
| Jul 2, 2:20 PM CDT | Special Weather Statement | JAN | Kemper | 25 min |
| Jul 2, 2:23 PM CDT | Special Weather Statement | JAN | Covington | 37 min |
| Jul 2, 2:28 PM CDT | Special Weather Statement | JAN | Scott | 32 min |
| Jul 2, 2:41 PM CDT | Special Weather Statement | JAN | Simpson | 34 min |
| Jul 2, 2:47 PM CDT | Special Weather Statement | JAN | Marion | 28 min |
| Jul 2, 2:52 PM CDT | Special Weather Statement | JAN | Kemper | 23 min |
| Jul 2, 3:01 PM CDT | Special Weather Statement | JAN | Lauderdale | 29 min |
| Jul 2, 3:02 PM CDT | Special Weather Statement | JAN | Covington | 28 min |
| Jul 2, 3:07 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 23 min |
| Jul 2, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar, Marion | 42 min |
| Jul 2, 3:22 PM CDT | Special Weather Statement | JAN | Jasper | 23 min |
| Jul 2, 3:23 PM CDT | Special Weather Statement | JAN | Newton | 37 min |
| Jul 2, 3:26 PM CDT | Special Weather Statement | JAN | Kemper | 34 min |
| Jul 2, 3:31 PM CDT | Special Weather Statement | JAN | Marion | 29 min |
| Jul 2, 3:38 PM CDT | Special Weather Statement | JAN | Smith | 37 min |
| Jul 2, 3:49 PM CDT | Special Weather Statement | JAN | Oktibbeha | 26 min |
| Jul 2, 3:51 PM CDT | Special Weather Statement | JAN | Winston | 24 min |
| Jul 2, 3:54 PM CDT | Special Weather Statement | JAN | Simpson | 36 min |
| Jul 2, 3:58 PM CDT | Special Weather Statement | JAN | Kemper | 32 min |
| Jul 2, 4:03 PM CDT | Special Weather Statement | JAN | Newton | 27 min |
| Jul 2, 4:05 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 40 min |
| Jul 2, 4:11 PM CDT | Special Weather Statement | JAN | Smith | 34 min |
| Jul 2, 4:19 PM CDT | Special Weather Statement | JAN | Oktibbeha | 26 min |
| Jul 2, 4:22 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee, Oktibbeha, Winston | 20 min |
| Jul 2, 4:28 PM CDT | Special Weather Statement | JAN | Lauderdale | 32 min |
| Jul 2, 4:31 PM CDT | Special Weather Statement | JAN | Covington | 29 min |
| Jul 2, 4:40 PM CDT | Special Weather Statement | JAN | Kemper | 35 min |
| Jul 2, 4:45 PM CDT | Special Weather Statement | JAN | Oktibbeha | 30 min |
| Jul 2, 4:48 PM CDT | Special Weather Statement | JAN | Covington | 27 min |
| Jul 2, 5:30 PM CDT | Special Weather Statement | JAN | Marion | 30 min |
| Jul 2, 5:34 PM CDT | Special Weather Statement | JAN | Attala | 26 min |
| Jul 2, 5:37 PM CDT | Special Weather Statement | JAN | Madison | 23 min |
| Jul 2, 5:39 PM CDT | Special Weather Statement | JAN | Montgomery | 36 min |
| Jul 2, 5:57 PM CDT | Special Weather Statement | JAN | Marion | 33 min |
| Jul 2, 6:01 PM CDT | Special Weather Statement | JAN | Attala | 29 min |
| Jul 2, 6:07 PM CDT | Special Weather Statement | JAN | Bolivar | 23 min |
| Jul 2, 6:09 PM CDT | Special Weather Statement | JAN | Bolivar | 36 min |
| Jul 2, 6:19 PM CDT | Special Weather Statement | JAN | Montgomery | 26 min |
| Jul 2, 6:22 PM CDT | Special Weather Statement | JAN | Madison | 23 min |
| Jul 2, 6:24 PM CDT | Special Weather Statement | JAN | Sunflower | 36 min |
| Jul 2, 6:34 PM CDT | Special Weather Statement | JAN | Holmes | 26 min |
| Jul 2, 6:47 PM CDT | Special Weather Statement | JAN | Carroll | 28 min |
| Jul 2, 6:49 PM CDT | Special Weather Statement | JAN | Madison | 26 min |
| Jul 2, 6:57 PM CDT | Special Weather Statement | JAN | Sunflower | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.